Illinois, 2014

Hail and Damaging Winds in Illinois, July 7, 2014

July 7, 2014 · NWS LSX · 7 events in 6 counties and zones

A frontal boundary moved through the region, triggering showers and thunderstorms. There were numerous reports of damaging winds and large hail with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A frontal boundary moved through the region, triggering showers and thunderstorms. There were numerous reports of damaging winds and large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 12:12 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 7, 12:12 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
112 PM CDT Mon Jul 7 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 428 AM CDT Mon Jul 7 2014

Weak cold front near a KCID-KSTJ line at 08z is forecast to drift
south and become stationary from northern Missouri into central IL
during the day today.

Potential convective trends are the main forecast problem today.
Initially for early this morning, concern is for potential
convection developing ahead of weak cold front, primarily from
forcing of the low level jet in advance of the boundary. While there
is almost no precip currently over the area, some of the explicit
hi-res models suggest some development (albeit spotty) this morning
and will keep low PoPs going due to this threat of "sunrise
surprise", with slightly higher PoPs over southern IL where forcing
of low level jet should be somewhat stronger.  Given the warm moist
airmass and the degree of instability that the AMS will attain
almost any areas along and south of the front will have some
potential for thunderstorms this afternoon.  However, there is very
good agreement in the explict solutions as well as the synoptic
models that the threat of convection will be greatest over southeast
sections of the CWA during the afternoon hours.  Greater PoPs in
this area seems reasonable since this part of the FA will be on the
eastern fringes of the warmer mid-level temps, with low level warm
advection providing the necessary lift of the very unstable airmass.
Third area of concern is elevated convection now forming over se NE.
Believe that main push of this activity will be to the southeast and
it will likely remain west of our CWA, so have not pin-pointed any
PoP threat associated with this feature in our CWA at this time.

Although large scale shear is quite weak, given the degree
of instability (MUCAPES 4000-5000 j/kg) a few of the storms this
afternoon may poise a pulse-type severe weather threat. Certainly,
the main severe weather concern will be tonight with the expected
MCS.  See the long-range discussion for more on this.

Outside of the thunderstorm threat, today is going to be a steamy
July day, with dewpoints pooling along the stalled frontal boundary
teaming up with the very warm AMS...progged to be in the 20-22C
range at 850 mb along and west of the Mississippi River.   I've gone
a bit higher than consensus guidance on dewpoints, which combined
with afternoon highs in the mid 90s will place the heat index in the
100-105 range from mid MO into and just southeat of STL metro...just
below advisory criteria.

Truett

.LONG TERM:  (Tonight through Sunday)
Issued at 428 AM CDT Mon Jul 7 2014

An MCS is expected to move east southeastward through the northern
half of our forecast area late this evening and overnight due to
strong low level warm air advection and moisture convergence on the
nose of a w-swly low level jet ahead of a shortwave dropping
southeastward into the region and over a cold front which will shift
slowly southeastward into central MO late tonight.  Plenty of
low-mid level moisture and instability with the NAM model increasing
tke K indices into the lower 40s over central MO by 06z Tuesday with
surface LI values only down to -5 to -6 in this region by this
time.  Low-mid level wind shear will be increasing tonight as a
50-60 kt mid level wind max drops southeastward into northwest MO by
12z Tuesday.  There will be the potential for damaging wind gusts,
possibly large hail, and definitely heavy rainfall with this
nocturnal MCS.  The best chance of severe weather and heavy rainfall
tonight should be along and north of Interstate 70.  The MCS should
gradually weaken and move east of our forecast area Tuesday morning
with scattered convection likely developing across southeast MO and
southwest IL Tuesday afternoon along the cold front.  This
convection should shift south southeast of the forecast area by late
Tuesday night as the cold front continues to move southeastward with
low level cold air advection and drying as a surface ridge builds
southeastward into our area behind the cold front.  Cooler and less
humid weather is expected for Tuesday night through Wednesday night
with 850 mb temperatures falling to around 12-15 degrees C across
our forecast area.  A warming trend will begin Thursday night and
Friday as the upper level trough over the Great Lakes region moves
east with rising upper level heights over our region along with
surface winds becoming southerly as the surface ridge shifts east of
the area.  Showers and storms may move across the northern half of
our forecast area on Friday due to low-mid level warm air advection
ahead of a shortwave moving east southeastward through the northern
Plains.  The GFS model builds an upper level ridge northeastward
into our area by Saturday morning.  The ECMWF model keeps the upper
level ridge suppressed further south due to shortwave energy
eventually digging an upper level trough over the Great Lakes region
on Sunday.  The ECMWF model would lead to a cooler and wetter
pattern for the weekend compared to the GFS model.  For now will
keep pops low and temperatures close to normal values for early to
mid July.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon Jul 7 2014

Focus will be TSRA this afternoon and tonight. A surface fnt
remains across the region. TSRA are expected to develop along and
just S of this fnt with SUS/CPS most likely to be impacted by
storms. Large TSRA complex still expected to develop across NEB/KS
region late this afternoon into the evening. This MCS is expected
to track SE impacting all terminals late this evening into the
early morning hours Tues. This MCS will be capable of producing
severe wind gusts in excess of 60 kts. TSRA shud diminish by
sunrise Tues with VFR conditions expected thru the morning.

Specifics for KSTL: Chances for TSRA continue thru this afternoon.
Still expect a large MCS to move thru the area during the early
morning hours Tues. Severe wind gusts in excess of 60 kts will be
possible with this MCS. TSRA shud diminish by sunrise leaving the
remainder of the TAF period as VFR.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 4:08 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
508 AM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
508 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THESE
SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS TONIGHT.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE APPROPRIATE
FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY EVENING.
SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER AND HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.

GKS

In the hours before

Local storm report, Jul 7, 12:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
146 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ELSAH                   38.95N  90.35W
07/07/2014  E0.25 INCH       JERSEY             IL   TRAINED SPOTTER

            ALSO ACCOMPANIED BY 30-40MPH WINDS. OBSERVER ALSO
            EXPERIENCED VERY HEAVY RAINFALL OF A HALF OF AN INCH IN
            LESS THAN TEN MINUTES.

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 7, 1:05 PM CST
Where
Madison County, 2.75 mi ENE of North Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.967, -90.124

Thunderstorm winds blew down a large tree as well as large tree limbs in Godfrey.

Thunderstorm Wind, Bond

When
July 7, 1:31 PM CST
Where
Bond County, Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.890, -89.410

Thunderstorm winds blew down several large tree limbs and power lines around town.

Thunderstorm Wind, Marion

When
July 7, 2:20 PM CST
Where
Marion County, Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.530, -89.130

Thunderstorm winds blew down a large tree onto a power line. Also, numerous large tree limbs were blown down around town.

Hail, Marion

When
July 7, 2:22 PM CST
Where
Marion County, Selmaville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.000

Hail, St. Clair

When
July 7, 6:40 PM CST
Where
St. Clair County, 0.9 mi SW of Mascoutah to 0.82 mi SSE of Mascoutah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.491, -89.812

Lots of quarter sized hail was reported over Mascoutah.

Thunderstorm Wind, Brown

When
July 7, 11:10 PM CST
Where
Brown County, 0.65 mi N of Mt Sterling
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.989, -90.772

Thunderstorm winds blew down a large tree blocking West North Street in Mt. Sterling.

Thunderstorm Wind, Pike

When
July 7, 11:40 PM CST
Where
Pike County, 0.56 mi NE of Pittsfield to 1.94 mi SW of Griggsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.605, -90.811

Thunderstorm winds blew down numerous trees across Pittsfield. Also, a large tree was blown down across Illinois Route 107 just north of Interstate 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539675, 539676, 539677, 539678, 539683, 540253, 540258.